Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 18, NWS Hastings, NE

July 16, 2022Hall County, Howard County, Nebraska

NWS Hastings, NE issued this tornado warning at Jul 16, 2022, 8:24 PM CDT for Hall County, Howard County, Nebraska. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2022, 8:24 PM CDT (01:24 UTC)
Expired
Jul 16, 2022, 9:00 PM CDT
In force
36 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Hall County, NE, Howard County, NE

The radar

The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:35 PM CDTFUNNEL CLOUD4 N Cairo, NESTORM CHASER REPORTS RAPID ROTATION AND RAIN WRAPPED CIRCULATION. NO EVIDENCE OF THE ROTATION EXTENDING TO THE GROUND AT THE MOMMENT.
Jul 16, 8:52 PM CDTHAIL 1.75Cairo, NEDELAYED REPORT FROM SATURDAY EVENING. NERAIN OBSERVER COMMENTED THAT THEY HAD GOLF BALL SIZE HAIL. TIME ESTIMATED FROM RADAR.
Jul 16, 8:54 PM CDTTSTM WND GST 804 Se Cairo, NESTORM CHASER REPORTS 70-80 MPH AND POSSIBLE BRIEF TORNADO 3-4 SE OF CAIRO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 6:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WFUS53 KGID 170124
TORGID
NEC079-093-170200-
/O.NEW.KGID.TO.W.0018.220717T0124Z-220717T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
824 PM CDT Sat Jul 16 2022

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Southwestern Howard County in central Nebraska...
  Northwestern Hall County in south central Nebraska...

* Until 900 PM CDT.
    
* At 824 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Farwell, or 20 miles northwest of Grand Island,
  moving south at 30 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Dannebrog and Boelus around 830 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4096 9841 4091 9870 4100 9872 4105 9872
      4105 9873 4111 9875 4120 9875 4124 9854
TIME...MOT...LOC 0124Z 346DEG 25KT 4114 9864 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Wesely
1 follow-up statement
196 
WWUS53 KGID 170136
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
836 PM CDT Sat Jul 16 2022

NEC079-093-170200-
/O.CON.KGID.TO.W.0018.000000T0000Z-220717T0200Z/
Howard NE-Hall NE-
836 PM CDT Sat Jul 16 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN HOWARD AND NORTHWESTERN HALL COUNTIES...
    
At 835 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cairo, or 16 miles northwest of Grand Island, moving
south at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Cairo around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4096 9841 4091 9870 4100 9872 4105 9872
      4105 9873 4111 9875 4120 9875 4124 9854
TIME...MOT...LOC 0135Z 346DEG 25KT 4106 9861 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Wesely

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:47 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 16, 2:47 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
247 PM CDT Sat Jul 16 2022

.DISCUSSION...(This evening through Saturday)
Issued at 241 PM CDT Sat Jul 16 2022

Main forecast problems include thunderstorm/severe weather chances
tonight and excessive heat next week.

Some thundershowers/thunderstorms can occur this afternoon. A
couple of weak boundaries/outflow boundaries noted on LAPS, MSAS, radar
and satellite data will be the focus of much of convection this
afternoon/evening. One boundary has been slowly dropping south
this afternoon toward the CWA and could be the main focus of
afternoon/evening convection. Low and mid-level Lapse rates are
fairly weak while effective deep layer shear is moderate at 30-40
KTS. Not a lot of forcing to help things along this afternoon,
and it appears that coverage will be limited, although some sun is
breaking out on the west edge of a significant area of sky cover.
Chances of precip ramp up a bit later on this evening and into
tonight.

Upper level ridge over the west is shifting slightly west
today/tonight with height falls occurring over the Plains and a
shortwave trough/perturbation forecast to round the upper level
anticyclone and could enhance the strength of any storms that may
develop tonight. The 850 mb theta-e ridge axis will remain well
off to the northwest in west central Nebraska into central South
Dakota. Deep layer shear is forecast to be 35 KTS or so this
evening and decrease slowly with time. MUCAPEs from the HREF do
not look impressive where convection may occur, topping out only
in the 1000- 1500 J/kg range, and decreasing over time. Mid-level
lapse rates will be less than spectacular, advertised as maybe up
to -7C/km on the RAP. The main thing going for marginally severe
weather tonight will be the southern branch of the upper jet maybe
poking far enough south to add to upper level divergence within
the forward left quadrant of a jet streak and of course, the
perturbation/shortwave trough rounding the anticyclone.

One more day of near normal highs for Sunday as the upper ridge
starts to build in from the west again and regain prominence. We
should get some good subsidence, so dry weather is anticipated, but
could start off with some stratus in the morning, and perhaps some
patchy fog.

Upper level ridge builds in even more for some hot weather for the
rest of the week. 700 mb temps reach above 14C in general by Monday
into Tuesday, which would put a lid on most if not all convection. A
cold front is advertised to push through Tuesday night by long range
models, bringing in significantly drier air, and perhaps a few
degrees cooler temp. Dew points in the 40s and 50s for Wednesday and
Thursday should continue giving us dry conditions as high
temperatures continue to climb well into the 90s. The next shot at
rain looks like possibly Thursday night and beyond when low-level
moisture flux increases within return flow. 700 mb temps will remain
high enough to discourage daytime surface convection, leaving any
meager chance at all for precip relegated to mostly during the night
time as the upper level subtropical ridge re-establishes itself. For
now, severe parameters indicate little chance of severe weather for
the 7-day forecast after the marginal risk of severe storms
tonight.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1239 PM CDT Sat Jul 16 2022

Main issue will be the chance of convection late this afternoon
and for the rest of the evening. There is a marginal risk of
severe storms, so there may be the need for short fused updates
with wind speed direction based on the way any storms evolve. Hi-
res models indicate the possibility of some stratus to develop
late tonight into Sunday morning, and maybe a little bit of a
reduction to visibility, possibly MVFR. Not a lot of confidence in
this yet, but it is worth a mention. Confidence should increase
over time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Jul 16, 7:21 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
721 PM CDT Sat Jul 16 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
180030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
721 PM CDT Sat Jul 16 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms will track southeast across the
outlook area this evening into tonight. The primary severe weather
threats will be wind gusts to around 75 mph and hail to near the
size of ping-pong balls.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A prolonged stretch of hot weather is expected to impact much of
the local area next week. Widespread heat index values over 100
degrees are expected most days...with a brief cool down Wednesday
possibly providing a bit of relief from the more intense heat.

In addition...there are small chances for thunderstorms both
Thursday and Friday nights.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Local storm report, Jul 16, 7:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     3 NNW ORD               41.64N 98.96W
07/16/2022  M59 MPH          VALLEY             NE   MESONET

&&

MH
Special weather statement, Jul 16, 7:58 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
758 PM CDT Sat Jul 16 2022

NEZ040-041-046>048-170130-
Merrick NE-Nance NE-Howard NE-Greeley NE-Sherman NE-
758 PM CDT Sat Jul 16 2022

...Strong thunderstorms will impact portions of south central
Greeley, southwestern Nance, west central Merrick, northeastern
Sherman and Howard Counties through 830 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cotesfield to near Elba to near Wolbach.
Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wolbach around 805 PM CDT.
  Cushing around 815 PM CDT.

Other locations in the path of these storms include St. Paul and
Palmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4115 9870 4116 9833 4129 9813 4148 9844
      4139 9858 4138 9882
TIME...MOT...LOC 0058Z 317DEG 26KT 4134 9867 4134 9853 4139 9846

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Shawkey
Special weather statement, Jul 16, 8:01 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
801 PM CDT Sat Jul 16 2022

NEZ039-046-047-170130-
Valley NE-Howard NE-Sherman NE-
801 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of southeastern Valley
and northeastern Sherman Counties through 830 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherman Reservoir Dam, or 15 miles south of Ord, moving southeast at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Loup City around 810 PM CDT.
  Sherman Reservoir Dam around 815 PM CDT.

Other locations in the path of this storm include Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4135 9913 4145 9881 4124 9870 4119 9896
TIME...MOT...LOC 0101Z 334DEG 18KT 4138 9886

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Shawkey
Local storm report, Jul 16, 8:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     HOLBROOK                40.30N 100.01W
07/16/2022                   FURNAS             NE   PUBLIC

            LARGE TREE LIMBS DOWN. ESTIMATED 60 MPH WIND
            GUSTS.

&&

MH
Local storm report, Jul 16, 8:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
815 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     2 NW SHERMAN RESERVOIR  41.32N 98.91W
07/16/2022  E60 MPH          SHERMAN            NE   EMERGENCY MNGR

            60 MPH WIND GUST ESTIMATED AT SHERMAN
            RESERVOIR.

&&

MH
Local storm report, Jul 16, 8:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             BEAVER CITY             40.14N 99.83W
07/16/2022  M0.88 INCH       FURNAS             NE   EMERGENCY MNGR

            WINDS MEASURED AT 30 MPH WITH NICKEL SIZED
            HAIL.

&&

SR

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:15 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDGreeley, Howard, Sherman, Valley45 min
Jul 16, 7:21 PM CDTSpecial Weather StatementGIDFurnas24 min
Jul 16, 7:34 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper41 min
Jul 16, 7:52 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDDawson53 min
Jul 16, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Dawson, Sherman49 min
Jul 16, 7:58 PM CDTSpecial Weather StatementGIDHoward32 min
Jul 16, 8:01 PM CDTSpecial Weather StatementGIDSherman29 min
Jul 16, 8:07 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman38 min
Jul 16, 8:10 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan21 min
Jul 16, 8:33 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo42 min
Jul 16, 8:36 PM CDTSpecial Weather StatementGIDDawson24 min
Jul 16, 8:44 PM CDTSevere Thunderstorm WarningGIDDawson31 min
Jul 16, 8:49 PM CDTTornado WarningGIDHall26 min
Jul 16, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Hall, Howard39 min
Jul 16, 8:59 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Franklin, Kearney, Webster46 min
Jul 16, 9:04 PM CDTTornado WarningGIDAdams, Buffalo, Hall, Kearney14 min
Jul 16, 9:10 PM CDTSevere Thunderstorm Warning Destructive damage threatGIDAdams, Clay, Hall50 min
Jul 16, 9:17 PM CDTSpecial Weather StatementGIDDawson28 min
Jul 16, 9:28 PM CDTSpecial Weather StatementGIDFranklin32 min
Jul 16, 9:40 PM CDTSpecial Weather StatementGIDFranklin, Furnas, Harlan50 min
Jul 16, 9:41 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster49 min
Jul 16, 10:17 PM CDTSpecial Weather StatementGIDThayer28 min
Jul 16, 10:55 PM CDTSpecial Weather StatementGIDThayer35 min

Nearby

Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.